North Dakota, 2013High Wind in North Dakota, May 14, 2013
May 14, 2013 · NWS FGF · 3 events in 3 counties and zones
As a surface low pressure system over southern Canada exited to the east, strong west to northwest winds pushed in behind it. The strongest gusts occurred over the higher elevations of northeast North Dakota along the Canadian border.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a surface low pressure system over southern Canada exited to the east, strong west to northwest winds pushed in behind it. The strongest gusts occurred over the higher elevations of northeast North Dakota along the Canadian border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 14, 11:39 AM CST, 1 hour 16 minutes earlier.
Area forecast discussion, May 14, 11:39 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1239 PM CDT TUE MAY 14 2013
.UPDATE...
ISSUED AT 1238 PM CDT TUE MAY 14 2013
LITTLE CHANGE FOR THIS UPDATE. TWEAKED TEMPS AND DEW POINTS TO
MATCH THE CURVE HOWEVER DID NOT ALTER MAX T OR MIN RH. IN THE LAST
HOUR HAVE HAD WINDS STARTING TO PICK UP WITH GUSTS BETWEEN 30 AND
38 KTS. WIND AND RED FLAG HEADLINES IN EFFECT TO 9PM LOOK APROPOS.
UPDATE ISSUED AT 959 AM CDT TUE MAY 14 2013
SHOWERS HAVE EXITED THE AREA AND HAVE REMOVED POPS FOR ALL BUT THE
NORTHERN RRV INTO THE LAKE OF THE WOODS AREA FOR POSSIBLE
REDEVELOPMENT THIS AFTERNOON. AS OF 14Z WEST WIND SHIFT JUST EAST
OF BISMARCK NORTH TO MCCLUSKY NEAR RUGBY TO BOTTINEAU. BEHIND THE
FROPA STILL EXPECTING EFFICIENT MIXING TO 750MB...ALLOWING FOR
RAPID WARM UP. GUSTS BETWEEN 40 AND 50 MPH STILL EXPECTED.
UPDATE ISSUED AT 658 AM CDT TUE MAY 14 2013
SHOWERS AND THUNDERSTORMS HAVE BECOME MORE NUMEROUS ACROSS THE
FORECAST AREA...WITH A STRONG LINE SEGMENT PRODUCING SPORADIC
SEVERE (50+ KTS) DOWNBURST WINDS ACROSS BARNES/CASS COUNTIES.
INCREASED POPS TO 100 PERCENT TO ACCOUNT FOR CURRENT CONVECTIVE
ACTIVITY. ISOLATED STRONG TO SEVERE WINDS ARE POSSIBLE ELSEWHERE
WITH THIS LINE AS ITS FORWARD PROPAGATION IS NEAR 60 MPH. PERSONS
IN THE PATH OF THIS STORM SHOULD PAY CLOSE ATTENTION TO THE LATEST
STATEMENTS AND/OR WARNINGS. REST OF THE FORECAST OK FOR NOW WITH
NO OTHER MAJOR CHANGES.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 355 AM CDT TUE MAY 14 2013
FORECAST CHALLENGES INCLUDE SHOWERS AND THUNDERSTORMS THIS
MORNING...FOLLOWED BY STRONG WINDS AND CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON. GFS/NAM/ECMWF/GEM ARE IN GOOD
AGREEMENT...BUT WILL USE LATEST HRRR FOR PRECIPITATION TRENDS
THROUGH 18 UTC. THEREAFTER...A BLENDED SOLUTION SHOULD SUFFICE.
08 UTC WATER VAPOR LOOP SHOWS A STRONG...YET PROGRESSIVE SHORT
WAVE MOVING ALONG THE CANADIAN BORDER AND INTO NORTHEAST MT. A
CLUSTER OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL
ND IN AN AREA OF WEAK ELEVATED INSTABILITY AND INCREASED
DIVERGENCE ALOFT AHEAD OF A SURFACE COLD FRONT WHICH STRETCHES
FROM NEAR WILLISTON TO MILES CITY MT. LATEST HRRR SHOWS THIS
CONVECTIVE ACTIVITY MOVING EASTWARD THROUGH THE EARLY MORNING AND
INTO THE MN ARROWHEAD AFTER 15 UTC. INCREASED POPS FROM 60 TO 80
PERCENT ACROSS THE NORTHERN HALF OF THE FORECAST AREA THIS MORNING
WHERE A QUICK QUARTER INCH OF RAIN IS POSSIBLE... ESPECIALLY FOR
THOSE AREAS THAT SEE THUNDERSTORMS.
THE COLD FRONT IS FORECAST TO REACH THE VALLEY FLOOR BY 18 UTC.
WITH STRONG LOW-MID LEVEL COLD AIR ADVECTION IN ITS WAKE...AN
ADIABATIC BOUNDARY LAYER TO 750 HPA AND 30 TO 40 KTS TO MIX
DOWN...EXPECT WINDY CONDITIONS TO DEVELOP FROM WEST TO EAST
THROUGH THE AFTERNOON. WEST WINDS FROM 30 TO 40 MPH WITH GUSTS UP
TO 50 MPH ACROSS THE HIGHER TERRAIN OF EASTERN ND NECESSITATES A
WIND ADVISORY FROM 17 TO 02 UTC FOR ALL AREAS EXPECT THE FAR
EASTERN COUNTIES. WILL CANCEL THE HIGH WIND WATCH AS WINDS ARE NOT
EXPECTED TO REACH CRITERIA. HIGH TEMPERATURES TODAY STILL
EXPECTED TO CLIMB INTO THE MID 70S TO MID 80S BEFORE FRONTAL
PASSAGE AND WHEN COMBINED WITH STRONG WINDS AND LOW RH WILL CREATE
DANGEROUS FIRE WEATHER CONDITIONS. SEE DISCUSSION BELOW FOR MORE
DETAIL.
THIS AFTERNOON THROUGH WEDNESDAY WILL BE DRY AS SURFACE HIGH
PRESSURE BUILDS ACROSS THE REGION. WINDS WILL DIMINISH SOMEWHAT
AFTER SUNSET...BUT REMAIN ELEVATED FROM THE WEST-NORTHWEST TONIGHT
THROUGH WEDNESDAY. TOMORROW WILL BE A BIT COOLER WITH AFTERNOON
HIGHS IN THE 70S.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 355 AM CDT TUE MAY 14 2013
WEDNESDAY NIGHT THROUGH MOST OF THURSDAY WILL BE DRY...BUT EXPECT
PRECIPITATION CHANCES TO INCREASE THURSDAY NIGHT AHEAD OF THE NEXT
PACIFIC TROUGH. GFS/ECMWF BOTH SHOW A WIDE SWATH OF SHOWERS AND
STORMS MOVING INTO EASTERN ND BY 12 UTC FRIDAY. INCREASED POPS
INTO THE HIGH CHANCE CATEGORY...BUT IF MODEL TRENDS CONTINUE...
WILL NEED TO INCREASE FURTHER. DON/T EXPECT MUCH TEMPERATURE
CHANGE FROM WEDNESDAY WITH THURSDAY/S HIGHS IN THE 70S.
00Z ECMWF/GFS WERE IN GOOD AGREEMENT WITH OVERALL PATTERN FRI-MON
IN SHOWING A LARGE 500 MB TROUGH OVER THE ROCKIES LIFTING
NORTHEAST INTO THE NRN PLAINS AND EVENTUAL 500 MB LOW FORMATION IN
MINNESOTA. THIS LEADS TO AN EXTENDED PERIOD OF PRECIPITATION
CHANCES THRU THE PD. SHOWWALTERS FROM THE MODELS PROG INDICATE
SOME THUNDERSTORM POTENTIAL FRI-SUN THEN MOSTLY SHOWERS ON MONDAY.
OVER THE 4 DAY PERIOD...SOME HEAVY RAINFALL TOTALS ARE POSSIBLE
SOMEWHERE IN OUR REGION AS PWATS INCREASE TO 1.50 INCHES OVER SE
ND INTO NRN MN.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1238 PM CDT TUE MAY 14 2013
IT WILL BE VERY WINDY THROUGH THIS EVENING...WITH WEST TO NORTHWEST
WINDS GUSTING TO AROUND 35KT AT TIMES. CIGS WILL REMAIN IN THE VFR
CATEGORY WITH MAINLY HIGH CLOUDS AND SOME SHALLOW CUMULUS THIS
AFTERNOON MAINLY IN THE NORTH. WINDS WILL TURN MORE NORTHERLY AFTER
SUNSET AND DECREASE OVERNIGHT.
&&
.FIRE WEATHER...
ISSUED AT 959 AM CDT TUE MAY 14 2013
RED FLAG WARNING CONTINUES FOR ALL OF ERN ND INTO MUCH OF NW/WCNTRL
MN (EXCEPT LAKE OF THE WOODS AND NORTH BELTRAMI REGIONS) FOR 17Z TUE
TO 02Z WED. FUELS REMAIN DRY AND PRIME. WILDFIRE ONGOING NEAR GRYGLA
IN SOUTHEASTERN MARSHALL COUNTY. FUELS REMAIN DRY IN ERN ND AS
WELL...THOUGH PARTS OF NE ND AND FAR NW MN WILL SEE SOME RAINFALL
THIS MORNING. BELIEVE THAT EARLY MORNING LOW PCPN AMTS WILL NOT HAVE
GREAT IMPACT ON DECREASING HUMIDITIES THIS AFTERNOON AS DEEP MIXING
LAYER COMBINES WITH STRONG WEST NORTHWEST WINDS TO YIELD VALUES
BELOW 25 PERCENT EVEN IN WEST CENTRAL MN. WILL MONITOR HUMIDITY
LEVELS THROUGHOUT THE DAY AND ADJUST ACCORDINGLY.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR MNZ001>005-007-
008-013>017-022>024-027>032-040.
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ001>005-007-008-
013>016-022-023-027>031-040.
&&
UPDATE...JK
SHORT TERM...ROGERS
LONG TERM...ROGERS/RIDDLE
AVIATION...DK
FIRE WEATHER...WJBHazardous weather outlook, May 14, 4:40 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
540 AM CDT TUE MAY 14 2013
MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-151045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-
SOUTH CLEARWATER-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-
CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH-
540 AM CDT TUE MAY 14 2013
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN
NORTH DAKOTA AND NORTHWEST MINNESOTA EARLY THIS MORNING AHEAD OF
A STRONG COLD FRONT. NEW RAINFALL ACCUMULATIONS UP TO ONE QUARTER
OF AN INCH ARE POSSIBLE WITH HEAVIER THUNDERSTORMS.
BEHIND THE FRONT LATE THIS MORNING AND THROUGH THE AFTERNOON AND
EARLY EVENING...WESTERLY WINDS WILL INCREASE DRAMATICALLY FROM 30
TO 40 MPH. GUSTS UP TO 50 MPH ARE POSSIBLE ACROSS EASTERN NORTH
DAKOTA AND FROM 35 TO 45 MPH ACROSS NORTHWEST AND WEST CENTRAL
MINNESOTA. THESE STRONG WINDS...COMBINED WITH LOW RELATIVE
HUMIDITY AND VERY DRY FUELS WILL RESULT IN DANGEROUS FIRE WEATHER
CONDITIONS. SIGNIFICANT WAVE ACTION IS ALSO POSSIBLE ACROSS DEVILS
LAKE...POSSIBLY LEADING TO ROADBED EROSION.
THE RED RIVER AT OSLO...DRAYTON AND PEMBINA REMAIN ABOVE FLOOD
STAGE BUT ARE SLOWLY FALLING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE
THURSDAY NIGHT INTO FRIDAY AHEAD OF THE NEXT PACIFIC STORM SYSTEM.
FLOODING ALONG THE NORTHERN RED RIVER WILL CONTINUE THROUGH EARLY
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MNZ017-024-032-151045-
SOUTH BELTRAMI-HUBBARD-WADENA-
540 AM CDT TUE MAY 14 2013
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WEST CENTRAL
MINNESOTA EARLY THIS MORNING AHEAD OF A STRONG COLD FRONT. NEW
RAINFALL ACCUMULATIONS UP TO ONE QUARTER OF AN INCH ARE POSSIBLE
WITH HEAVIER THUNDERSTORMS.
BEHIND THE FRONT LATER THIS AFTERNOON AND EARLY EVENING...WESTERLY
WINDS WILL INCREASE DRAMATICALLY FROM 20 TO 30 MPH. GUSTS UP TO 40
MPH ARE POSSIBLE. THESE STRONG WINDS...COMBINED WITH LOW RELATIVE
HUMIDITY AND VERY DRY FUELS WILL RESULT IN DANGEROUS FIRE WEATHER
CONDITIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE
THURSDAY NIGHT INTO FRIDAY AHEAD OF THE NEXT PACIFIC STORM SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MNZ006-009-151045-
LAKE OF THE WOODS-NORTH BELTRAMI-
540 AM CDT TUE MAY 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHWEST
MINNESOTA EARLY THIS MORNING AHEAD OF A STRONG COLD FRONT. NEW
RAINFALL ACCUMULATIONS UP TO ONE QUARTER OF AN INCH ARE POSSIBLE
WITH HEAVIER THUNDERSTORMS.
BEHIND THE FRONT LATER THIS AFTERNOON AND EARLY EVENING...WESTERLY
WINDS WILL INCREASE DRAMATICALLY FROM 20 TO 30 MPH. GUSTS UP TO 40
MPH ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE
THURSDAY NIGHT INTO FRIDAY AHEAD OF THE NEXT PACIFIC STORM SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
ROGERS
High Wind, Cavalier
- When
- May 14, 12:55 PM CST to 3:15 PM CST
- Where
- Cavalier forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 48.772, -98.465 (the zone’s center; the record gives no point)
Sustained winds of 40 to 48 mph occurred, with a peak wind of 58 mph.
High Wind, Pembina
- When
- May 14, 1:55 PM CST to 4:00 PM CST
- Where
- Pembina forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 48.768, -97.552 (the zone’s center; the record gives no point)
Sustained winds of 35 to 40 mph occurred, with a peak wind of 52 mph.
High Wind, Towner
- When
- May 14, 2:43 PM CST
- Where
- Towner forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
Peak winds of 59 mph occurred across much of northern Towner County from just east of Rolla through Rocklake. Peak winds of 51 knots were measured at the Rolla airport around 1438 CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 14, 20131 death · 1 event
- Damaging Winds in Wisconsin, May 14, 2013$300,000 · 65 kt wind · 6 events
- Damaging Winds in North Dakota, May 14, 2013$37,000 · 56 kt wind · 3 events
- Damaging Winds in Iowa, May 14, 2013$20,000 · 70 kt wind · 4 events
- Frost and Freeze in West Virginia, May 14, 201311 events
- Frost and Freeze in Virginia, May 14, 20139 events
- Drought in Texas, May 14 to 31, 20137 events
- Frost and Freeze in Maryland, May 14, 20137 events
- Drought in Texas, May 14 to 27, 2013$10,000 · 5 events
- Drought in Texas, May 14 to 31, 2013$3,000 · 3 events
- High Wind in North Dakota, May 14, 201360 kt wind · 3 events
- Damaging Winds in Minnesota, May 14, 201361 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440357, 440361, 440362.